Interval iteration for zeros of systems of equations. (English) Zbl 0575.65045

Let \(F: D\subseteq {\mathbb{R}}^ n\to {\mathbb{R}}^ n\) be a continuously differentiable function such that F’(x) is regular for all \(x\in D\). To find a zero \(x^*\) of F in D, a number of good local methods are available. Such methods are globally convergent only under very restrictive conditions. The author shows that a suitable combination of any good local method with certain techniques from interval mathematics produces a strategy globally convergent under easily verifiable conditions. In particular, a quadratically convergent method is described. If the selected initial region contains no zero of F, this fact is detected after finitely many iterations. The use of rounded interval arithmetic provides rigorous (and small!) error bounds for the computed approximation to \(x^*\).
Reviewer: H.Fischer


65H10 Numerical computation of solutions to systems of equations
65G30 Interval and finite arithmetic
Full Text: DOI


[1] G. Alefeld, Über die Durchführbarkeit des Gaußschen Algorithmus bei Gleichungen mit Intervallen als Koeffizienten, Computing Suppl. 1 (1977), 15–19. · Zbl 0361.65017
[2] G. Alefeld,Intervallanalytische Methoden bei nichtlinearen Gleichungen, in:Jahrbuch Überblicke Mathematik, Bibl. Inst., Mannheim 1979, pp. 63–78.
[3] G. Alefeld,On the convergence of some intervalarithmetic modifications of Newton’s method, in:Scientific Computing (R. S. Stepleman, ed.), North-Holland, Amsterdam 1983, pp. 223–230.
[4] G. Alefeld and J. Herzberger,Introduction to Interval Computations. Acad. Press, New York-London 1983. · Zbl 0552.65041
[5] H. Cornelius,Untersuchungen zu einem intervallarithmetischen Iterationsverfahren mit Anwendungen auf eine Klasse nichtlinearer Gleichungssysteme. Dissertation, Technische Universität Berlin, 1981.
[6] H. Cornelius and G. Alefeld,A device for the acceleration of convergence of a monotonously enclosing iteration method, in:Iterative solution of nonlinear systems of equations, Springer Lecture Notes in Mathematics 953, 1982, pp. 68–79. · Zbl 0522.65032
[7] E. Hansen and R. Smith,Interval arithmetic in matrix computations, Part II, SIAM J. Numer. Anal. 4 (1967), 1–9. · Zbl 0209.46601
[8] W. M. Kahan,A more complete interval arithmetic. Lecture Notes, University of Michigan, 1968.
[9] R. Krawczyk,Interval iterations for including a set of solutions, Computing, 32 (1984), 13–31. · Zbl 0525.65022
[10] R. Krawczyk and A. Neumaier,An improved interval Newton operator, to appear. · Zbl 0602.65033
[11] R. E. Moore,Interval Analysis, Prentice-Hall, Englewood Cliffs, N.Y., 1966. · Zbl 0176.13301
[12] A. Neumaier,New techniques for the analysis of linear interval equations, Linear Algebra Appl., 58 (1984), 273–325. · Zbl 0558.65019
[13] A. Neumaier,An interval version of the secant method, BIT 24 (1984), 366–372. · Zbl 0558.65027
[14] K. Nickel,On the Newton method in interval analysis, MRC Techn. Sum. Rep. 1136, University of Wisconsin, Madison 1971. · Zbl 0228.76060
[15] J. M. Ortega and W. C. Rheinboldt,Iterative Solution of Nonlinear Equations in Several Variables. Acad. Press, New York-London 1970. · Zbl 0241.65046
[16] K. Reichmann, Abbruch beim Intervall-Gauß-Algorithmus, Computing 22 (1979), 355–361. · Zbl 0409.65019
[17] K. Reichmann, Ein hinreichendes Kriterium für die Durchführbarkeit des Intervall-Gauss-Algorithmus bei Intervall-Hessenbergmatrizen ohne Pivotsuche, Z. Angew. Math. Mech. 59 (1979), 373–379. · Zbl 0415.65028
[18] H. Schwetlick,Numerische Lösung nichtlinearer Gleichungen. R. Oldenburg, München-Wien 1979.
[19] J. M. Yohe,Software for interval arithmetic: a reasonably portable package, ACM Trans. Math. Software 5 (1979), 50–63.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.